Thunderstorm Wind, Giles
- When
- July 21, 11:45 PM EST
- Where
- Giles County, Narrows
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.333, -80.817
Thunderstorms developed in advance of an approaching cold front. One of these became severe and produced damaging winds around 60 mph across portions of Giles County downing one tree and a few large limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed in advance of an approaching cold front. One of these became severe and produced damaging winds around 60 mph across portions of Giles County downing one tree and a few large limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 9:20 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EDT FRI JUL 21 2006 .SHORT TERM /REST OF TONIGHT/... UPDATING FCST TO BUMP UP POPS IN THE FAR WEST AND TO REMOVE EVENING WORDING. && .PREV DISCUSSION... (ISSUED 829 PM EDT FRI JUL 21 2006) SHORT TERM /REST OF TONIGHT/... WILL BE UPDATING FCST PRODUCTS TO REFLECT CRNT CONDITIONS AND TO INCREASE POPS IN THE WEST FOR OVERNIGHT AS MCS MOVES TOWARD THE FCST AREA. THIS ACTIVITY SHOULD BE WEAKENED BY THE TIME IT ARRIVES LATE. PREV DISCUSSION... (ISSUED 306 PM EDT FRI JUL 21 2006) SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED. EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER. HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS. OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY FOR A WHILE LATER. NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO COOL OF LATE WITH HIGHS. BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES. OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING CAN OCCUR. NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST. LONG TERM /MONDAY THROUGH FRIDAY/... FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT) AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR. AVIATION... CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS. THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT FRI JUL 21 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 330 PM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 957 PM EDT FRI JUL 21 2006 VAZ007-220300- TAZEWELL VA- 957 PM EDT FRI JUL 21 2006 ...GUSTY WINDS TO MOVE ACROSS NORTHERN TAZEWELL COUNTY... AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CONTAINING WINDS GUSTING TO 35 MPH...6 MILES NORTHWEST OF RICHLANDS...OR ABOUT OVER GLEN BURKE. THIS STORM WAS MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL AFFECT BANDY AROUND 1005 PM...AMONATE AROUND 1010 PM...BOISSEVAIN AT 1040 PM ...ANDD POCAHONTAS AT 1045 PM EDT... ALSO...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1039 PM EDT FRI JUL 21 2006 VAZ007-009-WVZ042-043-220345- MERCER-SMYTH-SUMMERS-TAZEWELL- 1039 PM EDT FRI JUL 21 2006 STRONG THUNDERSTORMS WILL BE MOVING AFFECTING THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA BETWEEN 1045 PM AND MIDNIGHT. THE STORMS WILL BE MOST CONCENTRATED ACROSS NORTHERN TAZEWELL COUNTY...NORTHEAST TO SUMMERS COUNTY. YOU CAN EXPECT WINDS GUSTING TO 40 MPH...TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME LOCATIONS THAT WILL SEE A THUNDERSTORM BY MIDNIGHT INCLUDE...SALTVILLE...BLUEFIELD...WENONAH... AND HINTON. THE HEAVY RAIN WILL CREATE PONDING OF WATER ON ROADS... SO USE CAUTION IF YOU ARE GOING TO BE TRAVELING OVERNIGHT IN THIS AREA. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1139 PM EDT FRI JUL 21 2006 VAZ007-009-010-012-015-220445- BLAND-GRAYSON-SMYTH-TAZEWELL-WYTHE- 1139 PM EDT FRI JUL 21 2006 STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING WILL BE AFFECTING THE MOUNTAIN EMPIRE THROUGH 100 AM. LOCATIONS FROM TAZEWELL AND CERES...SOUTH ACROSS INTERSTATE 81 AND INTO GRAYSON COUNTY CAN EXPECT THESE STORMS. IF TRAVELING SOUTH ON INTERSTATE 81 FROM WYTHEVILLE...BE AWARE THAT THESE STORMS ARE GOING TO PRODUCE POOR DRIVING CONDITIONS...INCLUDING WATER PONDING ON THE ROAD...AND REDUCED VISIBILITIES. THESE STORMS SHOULD WEAKEN AS THEY APPROACH THE NEW RIVER VALLEY AREA...EAST OF FORT CHISWELL. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1158 PM EDT FRI JUL 21 2006 WVZ043-220445- SUMMERS WV- 1158 PM EDT FRI JUL 21 2006 ...WINDS GUSTS TO 45 MPH POSSIBLE IN SUMMERS COUNTY... AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF PIPESTEM...OR ABOUT 6 MILES SOUTHWEST OF HINTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...HINTON AT 1205 AM EDT...BUCK...AND INDIAN MILLS AT 1220 AM EDT...BALLENGEE...AND TALCOTT AT 1230 AM EDT. EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT 45 MINUTES...WINDS GUSTING TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1208 AM EDT SAT JUL 22 2006 WVZ045-220515- GREENBRIER WV- 1208 AM EDT SAT JUL 22 2006 ...STRONG THUNDERSTORM TO AFFECT LEWISBURG... AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF LEWISBURG...OR ABOUT 3 MILES WEST OF FAIRLEA...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LEWISBURG AIRPORT...AND MAXWELTON AT 1220 AM EDT...FRANKFORD AT 1225 AM EDT...WHITE SULPHUR SPRINGS AT 1230 AM EDT...RENICK...AND FALLING SPRING AT 1235 AM EDT...AND...RORER AT 1245 AM EDT. TORRENTIAL RAINS...WINDS GUSTING TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE ANTICIPATED WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 AM EDT SAT JUL 22 2006 VAZ012-013-220545- PULASKI-WYTHE- 1235 AM EDT SAT JUL 22 2006 STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING WILL BE AFFECTING THE NEW RIVER VALLEY THROUGH 145 AM. LOCATIONS EAST OF WYTHEVILLE...UP TO NEAR RADFORD CAN EXPECT THESE STORMS. IF TRAVELING SOUTH ON INTERSTATE 81 FROM RADFORD... BE AWARE THAT THESE STORMS ARE GOING TO PRODUCE POOR DRIVING CONDITIONS...INCLUDING WATER PONDING ON THE ROAD...AND REDUCED VISIBILITIES. VAZ019-WVZ044-045-220545- ALLEGHANY VA-GREENBRIER-MONROE- 1235 AM EDT SAT JUL 22 2006 STRONG THUNDERSTORMS WITH GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING WILL BE AFFECTING THE GREENBRIER VALLEY AND HIGHLANDS THROUGH 145 AM. LOCATIONS FROM RENICK...SOUTH TO UNION... EAST TO COVINGTON...CAN EXPECT THESE STORMS. 05
The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522534, 5522535.